Indiana, 2008

Heat in Indiana, July 21, 2008

July 21, 2008 · NWS PAH · 1 event in 1 county or zone

Hot and humid conditions prevailed as a large upper-level ridge of high pressure covered the south central United States. The heat index peaked around 105 degrees for a few hours at Evansville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Hot and humid conditions prevailed as a large upper-level ridge of high pressure covered the south central United States. The heat index peaked around 105 degrees for a few hours at Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 1:57 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT MON JUL 21 2008

.DISCUSSION...
THIS FORECAST PACKAGE POINTS TO THE DIFFICULTY OF TRYING TO
RESOLVE THE SPATIAL AND TEMPORAL DIFFERENCES WITH MISO/MESOSCALE
WEATHER FEATURES WITHIN LONGER RANGE FORECASTS INCORPORATING
MESOSCALE AND SYNOPTIC SCALE NUMERICAL GUIDANCE...EXCLUDING MOS
BASED GUIDANCE.

CURRENT THUNDERSTORM COMPLEX TO THE EAST OF THE WFO PAH FORECAST
AREA IS FEEDING OFF A RICH THETA-E RIDGE EVIDENT AT THE 925-850 MB
MANDATORY LEVEL CHARTS THIS MORNING...ALONG THE EASTERN LIMB OF
THE SURFACE TO 500 MB RIDGE CENTERED ALONG THE LOWER MISSISSIPPI
RIVER VALLEY TODAY.

THE KEY TO THIS FORECAST PACKAGE WILL BE THE INTERACTION BETWEEN
THE WESTERN/SOUTHWESTERN U.S. RIDGE AND THE GREAT LAKES CYCLONIC
VORTEX...WITH MINOR PERTURBATIONS ASSOCIATED WITH MINOR SHORTWAVES
AND T.S DOLLY IN THE GULF OF MEXICO. THE MAIN TWO NUMERICAL
GUIDANCE PACKAGES USED IN THIS FORECAST PACKAGE...THE HIGH
RESOLUTION ECMWF AND THE 40KM GFS...DIFFER SLIGHTLY ON THE
INFLECTION POINT BETWEEN THE RIDGE AND THE CLOSED LOW CIRCULATION.

THE GFS IS INITIALLY MORE AGGRESSIVE IN ROTATING DISTURBANCES
FURTHER SOUTH WITH THE CLOSED LOW...PUSHING AN ATTENDANT COLD
FRONT SOUTH OF THE REGION BY WEDNESDAY MORNING. THIS WOULD ALLOW HIGH
PRESSURE TO BRIEFLY TAKE HOLD ON THURSDAY...BEFORE SHIFTING
SOMEWHAT EAST OF THE AREA ON FRIDAY...TEMPORARILY WORKING THE COLD
FRONT BACK INTO THE AREA LATE THURSDAY INTO EARLY SATURDAY.

THE ECMWF IS SLIGHTLY SLOWER THAN THE GFS WITH THE FRONTAL
BOUNDARY AND MORE AGGRESSIVE WITH THE RETURN MOISTURE BACK ACROSS
THE WFO PAH FORECAST AREA LATE THURSDAY INTO AS LATE AS NEXT MONDAY.

FOR NOW...I HAVE UTILIZED A BLEND OF THE GFS AND ECMWF THROUGH
THURSDAY...WITH AN EMPHASIS ON THE ECMWF SOLUTION BEYOND THE
THURSDAY TIME FRAME. FOR THE WFO PAH FORECAST AREA...THIS WILL
MEAN A MODERATE CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE
INITIAL PUSH OF THE COLD FRONT INTO THE AREA TONIGHT AND
TUESDAY...WITH A SMALL BREAK IN THE RAIN WEDNESDAY NIGHT. SHOWERS
AND THUNDERSTORMS SHOULD RETURN FROM THE WEST ON THURSDAY...WITH
SMALL...MAINLY DIURNAL CHANCES FOR RAIN EXPECTED THROUGH SUNDAY.

GREATEST FORECAST UNCERTAINTY FOR MAX/MIN TEMPERATURE FORECAST
REMAINS FOCUSED DURING THE WEDNESDAY THROUGH FRIDAY TIME
FRAME...AS MOISTURE AND WIND FIELDS COMPLICATE DIURNAL TEMPERATURE
TRENDS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS THROUGH TUESDAY.
ONE AREA OF THUNDERSTORMS WILL SLIP EAST OF THE AREA THIS
AFTERNOON...WITH JUST A FEW SHOWERS LEFT OVER IN THE EVANSVILLE TRI
STATE AREA THROUGH MID AFTERNOON. NEXT CHANCE OF CONVECTION WILL BE
LATE TONIGHT...MAINLY IN THE NORTH WHERE SOME STRONG STORMS MAY
PRODUCE MVFR CONDITIONS AND GUSTY WEST TO NORTHWEST WINDS. INHERITED
PROB30 GROUPS AT KEVV AND KOWB...SO LEFT IT WITH LITTLE
MODIFICATION. MAIN QUESTION FOR THUNDER CHANCES TUESDAY WILL BE
WHERE THE COLD FRONT OR EFFECTIVE OUTFLOW BOUNDARY SETS UP. CURRENT
FEELING IS THAT THE BOUNDARY WILL BE SMACK IN THE MIDDLE OF THE
AREA...WHICH WILL LEAD TO THUNDERSTORMS OVER MUCH OF THE AREA IN THE
AFTERNOON AND EVENING...WITH A TREND TOWARD THE SOUTH WITH TIME.
FOR THE 18Z TAFS...KEPT THEM DRY 12Z-18Z FOR NOW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...DRS
LONG TERM....SMITH
AVIATION...DRS
Hazardous weather outlook, Jul 21, 2:35 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT MON JUL 21 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS MAINLY
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST KENTUCKY...NORTH
AND EAST OF A LINE FROM PINCKNEYVILLE ILLINOIS TO GREENVILLE
KENTUCKY. THE CHANCE OF THUNDERSTORMS WILL EXPAND SOUTHWARD
TONIGHT ACROSS THE REMAINDER OF THE FOUR STATE AREA. ISOLATED
STRONG TO SEVERE STORMS CAPABLE OF HIGH WINDS AND HAIL WILL BE
POSSIBLE.

HEAT INDEX VALUES WILL APPROACH 105 DEGREES IN SOME AREAS THIS
AFTERNOON AS HIGH TEMPERATURES REACH THE MID AND UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY. A FEW OF THE
STORMS COULD BECOME SEVERE AND PRODUCE HIGH WIND OR HAIL. A
LINGERING CHANCE OF SHOWERS AND STORMS WILL CONTINUE OFF AND ON
FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVER THE NEXT COUPLE OF
DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Vanderburgh

When
July 21, 2:00 PM CST to 5:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116075.